Advances in Decision Sciences

Advances in Decision Sciences / 2007 / Article
Special Issue

Statistics and Applied Probability: A Tribute to Jeffrey J. Hunter

View this Special Issue

Review Article | Open Access

Volume 2007 |Article ID 098086 | https://doi.org/10.1155/2007/98086

Richard J. Barker, Matthew R. Schofield, "Putting Markov Chains Back into Markov Chain Monte Carlo", Advances in Decision Sciences, vol. 2007, Article ID 098086, 13 pages, 2007. https://doi.org/10.1155/2007/98086

Putting Markov Chains Back into Markov Chain Monte Carlo

Academic Editor: Graeme Charles Wake
Received07 May 2007
Accepted08 Aug 2007
Published30 Oct 2007

Abstract

Markov chain theory plays an important role in statistical inference both in the formulation of models for data and in the construction of efficient algorithms for inference. The use of Markov chains in modeling data has a long history, however the use of Markov chain theory in developing algorithms for statistical inference has only become popular recently. Using mark-recapture models as an illustration, we show how Markov chains can be used for developing demographic models and also in developing efficient algorithms for inference. We anticipate that a major area of future research involving mark-recapture data will be the development of hierarchical models that lead to better demographic models that account for all uncertainties in the analysis. A key issue is determining when the chains produced by Markov chain Monte Carlo sampling have converged.

References

  1. G. A. F. Seber, The Estimation of Animal Abundance and Related Parameters, Macmillan, New York, NY, USA, 2nd edition, 1982. View at: MathSciNet
  2. S. Geman and D. Geman, “Stochastic relaxation, Gibbs distributions and the Bayesian restoration of images,” IEEE Transactions on Pattern Analysis and Machine Intelligence, vol. 6, no. 6, pp. 721–741, 1984. View at: Google Scholar
  3. P. J. Green, “Reversible jump Markov chain Monte Carlo computation and Bayesian model determination,” Biometrika, vol. 82, no. 4, pp. 711–732, 1995. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. R. M. Cormack, “Estimates of survival from the sighting of marked animals,” Biometrika, vol. 51, pp. 429–438, 1964. View at: Google Scholar | Zentralblatt MATH
  5. G. M. Jolly, “Explicit estimates from capture-recapture data with both death and immigration-stochastic model,” Biometrika, vol. 52, pp. 225–247, 1965. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  6. G. A. F. Seber, “A note on the multiple-recapture census,” Biometrika, vol. 52, pp. 249–259, 1965. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  7. W. A. Link and R. J. Barker, “Modeling association among demographic parameters in analysis of open population capture-recapture data,” Biometrics, vol. 61, no. 1, pp. 46–54, 2005. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  8. R. Pradel, “Utilization of capture-mark-recapture for the study of recruitment and population growth rate,” Biometrics, vol. 52, no. 2, pp. 703–709, 1996. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  9. C. J. Schwarz and A. N. Arnason, “A general methodology for the analysis of capture-recapture experiments in open populations,” Biometrics, vol. 52, no. 3, pp. 860–873, 1996. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  10. S. F. Crosbie and B. F. J. Manly, “Parsimonious modelling of capture-mark-recapture studies,” Biometrics, vol. 41, no. 2, pp. 385–398, 1985. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  11. M. R. Schofield and R. J. Barker, “A unified capture-recapture framework,” to appear in Journal of Agricultural, Biological and Ecological Statistics. View at: Google Scholar
  12. B. K. Williams, J. D. Nichols, and M. J. Conroy, Analysis and Management of Animal Populations, Academic Press, London, UK, 2002.
  13. N. Metropolis, A. W. Rosenbluth, M. N. Rosenbluth, A. H. Teller, and E. Teller, “Equations of state calculations by fast computing machines,” The Journal of Chemical Physics, vol. 21, no. 6, pp. 1087–1092, 1953. View at: Publisher Site | Google Scholar
  14. A. E. Gelfand and A. F. M. Smith, “Sampling-based approaches to calculating marginal densities,” Journal of the American Statistical Association, vol. 85, no. 410, pp. 398–409, 1990. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  15. J. J. Hunter, “Mixing times with applications to perturbed Markov chains,” Linear Algebra and Its Applications, vol. 417, no. 1, pp. 108–123, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  16. J. J. Hunter, “Coupling and mixing times in a Markov chains,” Research Letters in Information and Mathematical Science, vol. 11, pp. 1–22, 2007. View at: Google Scholar

Copyright © 2007 Richard J. Barker and Matthew R. Schofield. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

117 Views | 385 Downloads | 0 Citations
 PDF Download Citation Citation
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.